Alert archive / Arizona / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 17, NWS Las Vegas, NV

July 23, 1997Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 1997, 3:51 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 3:51 PM MST (22:51 UTC)
Expired
Jul 23, 1997, 4:40 PM MST
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

Counties Mohave County, AZ, San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 232300 RRA
SVRLAS
AZC015-CAC071-071-232340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
351 PM PDT WED JUL 23 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM PDT FOR PEOPLE IN
THE FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...EXTREME SOUTHWESTERN MOHAVE COUNTY

IN SOUTHEASTERN CALIFORNIA

  ...EASTERN SAN BERNARDINO COUNTY

AT 355 PM (355 PM MST)...A SEVERE THUNDERSTORM WAS LOCATED 8
MILES SOUTH OF PARKER ARIZONA.  THIS STORM WAS MOVING NORTH AT
20 MILES AN HOUR AND WILL AFFECT EARP CALIFORNIA AND THE LAKE
HAVASU RECREATION AREA OVER THE NEXT 45 MINUTES.  THIS STORM HAS
A RECENT HISTORY OF STRONG WINDS EXCEEDING 60 MPH AND MARBLE
SIZED HAIL.

OTHER STORMS LOCATED ALONG I-40 WEST OF NEEDLES WILL MOVE NORTH
AT 15 MILES AN HOUR AND ARE CAPABLE OF PRODUCING STRONG WINDS...
SMALL HAIL AND BRIEF HEAVY RAIN.

THIS REPLACES THE WARNING ISSUED EARLIER FOR SOUTHERN AND
CENTRAL SAN BERNARDINO COUNTY.

BOATERS ARE URGED TO BE PREPARED FOR STRONG AND GUSTY WINDS OVER
OPEN WATER...AND SEEK SAFE HARBOR IF CONDITIONS BECOME SEVERE.

ADAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM MST, 1 hour 51 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT WED JUL 23 1997

STLT LOOP SHOWING SHOWERS AND THUNDERSTORMS OVER CWA WITH FFS OUT FOR
BOULDER CITY NV. WILL ALLOW THIS FFS TO EXPIRE AS STORM IS DECREASING.
MODELS HAVE US IN A DRYING TREND OVER THE NEXT FEW DAYS SO FORECAST
REFLECTS THIS TREND WITH DRYING FROM SOUTH TO NORTH.  WILL LEAVE ZONES
13-15 IN VN WITH ISOLATED STORMS THURSDAY ALONG WITH 26-27 IN CA.  REST
OF ZONES PARTLY CLOUDY DRYING TO MOSTLY SUNNY BY FRI.  TEMPS WILL
CONTINUE TO WARM OVER THE NEXT FEW DAY BUT STILL BE BELOW NORMAL.
EXTENDED WILL CONTINUE DRY TREND UNTIL HIGH PRESSURE BUILD IN OVER THE
FOUR CORNERS AREA. LAS 1000. DALEY

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:26 PM MSTSevere Thunderstorm WarningVEFSan Bernardino49 min
Jul 23, 2:55 PM MSTFlash Flood WarningVEFSan Bernardino65 min
Jul 23, 2:55 PM MSTSevere Thunderstorm WarningVEFSan Bernardino65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 1997Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.